Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Amarillo, TX

March 31, 2015Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 31, 2015, 5:18 PM CDT for Gray County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2015, 5:18 PM CDT (22:18 UTC)
Expired
Mar 31, 2015, 5:45 PM CDT
In force
27 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Gray County, TX

The radar

The Amarillo radar (KAMA), 74 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2881 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS54 KAMA 312218
SVRAMA
TXC179-312245-
/O.NEW.KAMA.SV.W.0001.150331T2218Z-150331T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
518 PM CDT TUE MAR 31 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 545 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES SOUTHWEST OF LEFORS...OR 13 MILES SOUTH OF
  PAMPA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL GRAY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3544 10087 3531 10081 3531 10100 3537 10103
TIME...MOT...LOC 2218Z 257DEG 11KT 3535 10094

$$

14
2 follow-up statements
493 
WWUS54 KAMA 312230
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT TUE MAR 31 2015

TXC179-312245-
/O.CON.KAMA.SV.W.0001.000000T0000Z-150331T2245Z/
GRAY TX-
530 PM CDT TUE MAR 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRAY
COUNTY UNTIL 545 PM CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF LEFORS...OR 14 MILES SOUTH OF PAMPA...
MOVING EAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL GRAY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3532 10095 3539 10098 3544 10087 3531 10081
TIME...MOT...LOC 2230Z 257DEG 11KT 3536 10090

$$

14
004 
WWUS54 KAMA 312240
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT TUE MAR 31 2015

TXC179-312245-
/O.CON.KAMA.SV.W.0001.000000T0000Z-150331T2245Z/
GRAY TX-
540 PM CDT TUE MAR 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRAY
COUNTY UNTIL 545 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF LEFORS...OR 14 MILES SOUTH OF PAMPA...
MOVING EAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL GRAY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3532 10094 3539 10097 3541 10086 3533 10082
TIME...MOT...LOC 2240Z 257DEG 11KT 3537 10086

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 4:41 PM CDT, 37 minutes earlier.

Area forecast discussion, Mar 31, 4:41 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT TUE MAR 31 2015

.DISCUSSION...
PRIMARY FORECAST CONCERNS INCLUDE THUNDERSTORM POTENTIAL THROUGH THIS
EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING...ALONG WITH
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.

CONVECTION IS TRYING TO GET GOING LATE THIS AFTERNOON ACROSS PORTIONS
OF THE SOUTHERN AND EASTERN TX PANHANDLE. DECENT INSTABILITY IS IN
PLACE ACROSS THE EASTERN TX PANHANDLE WHERE STRONG DIURNAL
HEATING...STEEP MID-LEVEL LAPSE RATES...AND SURFACE DEWPOINTS AROUND
50F HAVE YIELDED 0-1 KM MLCAPES OF 1000-2000 J/KG. THIS INSTABILITY
COMBINED WITH 30 KTS OF EFFECTIVE BULK SHEAR WILL SUPPORT STORM
ORGANIZATION...AND THE POTENTIAL FOR SOME SEVERE HAIL AND WINDS LATE
THIS AFTERNOON AND EVENING. THE MAIN QUESTION IS THE DEGREE OF
FORCING...WHICH REMAINS RATHER WEAK. DIURNAL HEATING HAS ERODED MUCH
OF THE CAP THIS AFTERNOON...ALTHOUGH MESOANALYSIS DATA SHOWS SOME
WEAK CIN REMAINING IN THE EASTERN PANHANDLES WHERE THE BETTER
MOISTURE/INSTABILITY EXISTS. WEAK SURFACE CONVERGENCE AND/OR WEAK
SOUTHEAST LOW-LEVEL FLOW ASSOCIATED WITH A SURFACE LOW SOUTH OF THE
AREA MAY BE ENOUGH TO AID CONVECTIVE DEVELOPMENT HOWEVER. FARTHER
WEST...DEWPOINTS HAVE MIXED INTO THE 20S AND 30S...LIMITING ANY
CONVECTIVE POTENTIAL. COULD HOWEVER SEE A VIRGA SHOWER DRIFT INTO THE
FAR NORTHWEST PANHANDLES OFF THE RATON MESA THIS EVENING. EXPECT ANY
STORMS TO DISSIPATE BY MID TO LATE EVENING AS DAYTIME HEATING IS
LOST.

ON WEDNESDAY...AN UPPER TROUGH WILL MOVE EAST ACROSS THE NORTHERN
ROCKIES AND PLAINS...WITH A TRAILING TROUGH ALONG THE WEST COAST. A
RESULTANT INCREASE IN MID/UPPER FLOW WILL PROMOTE LEE CYCLOGENESIS
OVER THE CENTRAL HIGH PLAINS WITH SURFACE TROUGHING EXTENDING SOUTH
THROUGH THE PANHANDLES. THE DRYLINE WILL MIX EASTWARD THROUGH THE
EASTERN PANHANDLES DURING THE AFTERNOON...AIDED BY DRY DOWNSLOPE
SOUTHWEST WINDS. STILL UNCERTAINTY AS TO WHETHER THE DRYLINE WILL MIX
ALL THE WAY INTO WESTERN OK BEFORE ANY STORMS INITIATE OR HANG UP IN
THE EASTERN PANHANDLES. GIVEN THIS UNCERTAINTY...HAVE INSERTED SOME
SLIGHT CHANCE POPS IN THE EASTERN ZONES WEDNESDAY AFTERNOON AND
EVENING. VERY STRONG HEATING WILL LIKELY ERODE MUCH IF NOT ALL OF
THE CAP...BUT FORCING AGAIN APPEARS WEAK AND NOT WELL-FOCUSED. THE
DRYLINE LOOKS FAIRLY DIFFUSE...ALTHOUGH SOME WEAK LOW-LEVEL
CONVERGENCE IS PROGGED...BUT THE STRONGER UPPER DYNAMICS WILL REMAIN
TO OUR NORTH. IF STORMS ARE ABLE TO FORM IN THE EASTERN
PANHANDLES...EXPECTED INSTABILITY AND SHEAR SUPPORT SOME STRONG TO
MARGINALLY SEVERE CONVECTION. WEST OF THE DRYLINE...FIRE WEATHER
CONCERNS WILL BE THE STORY /DETAILS BELOW/. HIGH TEMPERATURES WILL
LIKELY APPROACH RECORDS AS THEY SOAR INTO THE UPPER 80S TO LOWER 90S.

A COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT...USHERING IN SLIGHTLY
COOLER CONDITIONS FOR THURSDAY. A MUCH STRONGER COLD FRONT WILL COME
THROUGH THURSDAY NIGHT...WITH HIGHS ONLY EXPECTED TO REACH THE 50S
AND LOWER 60S ON FRIDAY AS A 1025 MB SURFACE HIGH BUILDS IN BEHIND
THE FRONT. COULD SEE A FEW RAIN SHOWERS ACROSS THE OK PANHANDLE
THURSDAY NIGHT AS DYNAMICS WITH AN UPPER TROUGH SCRAPE THE AREA. LOWS
EXPECTED TO FALL INTO THE 30S IN MOST LOCATIONS FRIDAY NIGHT...WITH A
FROST OR FREEZE POSSIBLE FOR AT LEAST PARTS OF THE AREA.

TEMPERATURES WILL REBOUND OVER THE WEEKEND INTO EARLY NEXT WEEK AS
QUASI-ZONAL UPPER FLOW/LOW-AMPLITUDE RIDGING EVENTUALLY GIVES WAY TO
SOUTHWEST FLOW DOWNSTREAM OF A WESTERN UPPER TROUGH. IT LOOKS LIKE
ANY THUNDERSTORM CHANCES DURING THIS TIME WILL REMAIN EAST OF THE
PANHANDLES.

KB

&&

.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
WESTERN AND CENTRAL PORTIONS OF THE PANHANDLES ON WEDNESDAY.
TEMPERATURES WILL WARM SOME 20 DEGREES ABOVE AVERAGE /AND NEAR RECORD
VALUES/ WITH A PRONOUNCED THERMAL RIDGE IN PLACE...LEADING TO RELATIVE
HUMIDITIES OF 8 TO 15 PERCENT WEST OF THE DRYLINE. SOUTHWEST WINDS OF
15 TO 25 MPH WITH HIGHER GUSTS MAY BE SOMEWHAT MARGINAL ACROSS PARTS
OF THE AREA FOR CRITICAL FIRE WEATHER CONDITIONS DUE TO A SURFACE
TROUGH ACROSS THE AREA...BUT THIS WILL BE OFFSET SOME BY THE VERY
WARM AND DRY CONDITIONS...THUS A FIRE WEATHER WATCH HAS BEEN ISSUED.
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY DEVELOP
ACROSS WESTERN PORTIONS OF THE TEXAS PANHANDLE AGAIN ON THURSDAY. A
STRONGER COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT...BRINGING A
WIND SHIFT TO THE NORTH BUT ALLEVIATING FIRE WEATHER CONDITIONS FOR
FRIDAY. HOWEVER...A RETURN TO WARM...DRY...BREEZY CONDITIONS IS
EXPECTED OVER THE WEEKEND INTO EARLY NEXT WEEK...BRINGING A RETURN OF
FIRE WEATHER CONCERNS.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  89  50  81  41 /   5  10  10   5   5
BEAVER OK                  50  89  47  73  38 /   5  20  20   5  20
BOISE CITY OK              47  88  43  71  34 /   5   5   5   5  20
BORGER TX                  55  90  52  80  42 /   5  10  10   5  10
BOYS RANCH TX              49  92  48  81  39 /   0   5   5   5   5
CANYON TX                  51  89  50  82  40 /   5   5   5   5   5
CLARENDON TX               54  89  55  85  44 /  10  20  20   5   5
DALHART TX                 45  88  44  77  37 /   5   5   5   5  10
GUYMON OK                  49  90  46  71  38 /   0  10  10   5  20
HEREFORD TX                49  88  49  82  39 /   5   5   5   0   5
LIPSCOMB TX                55  88  51  76  42 /   5  20  20   5  10
PAMPA TX                   53  89  50  78  40 /   5  10  10   5  10
SHAMROCK TX                54  89  54  84  46 /  20  20  20   5   5
WELLINGTON TX              57  90  57  87  49 /  20  20  20   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

15/08
Hazardous weather outlook, Mar 31, 4:48 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
448 PM CDT TUE MAR 31 2015

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
448 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE SOUTHERN
AND EASTERN TEXAS PANHANDLE THROUGH THIS EVENING. A FEW STORMS COULD
BECOME STRONG TO SEVERE ACROSS THE EASTERN TEXAS PANHANDLE...WITH
HAIL UP TO PING PONG BALL SIZE AND WIND GUSTS TO AROUND 60 MPH THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE EASTERN
PANHANDLES WEDNESDAY AFTERNOON AND EVENING. IF STORMS DEVELOP...THEY
COULD BE STRONG TO SEVERE...WITH QUARTER SIZE HAIL AND WIND GUSTS TO
AROUND 60 MPH THE PRIMARY HAZARDS.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
WESTERN AND CENTRAL PANHANDLES ON WEDNESDAY DUE TO SOUTHWEST WINDS OF
15 TO 25 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE HUMIDITY VALUES
OF 8 TO 15 PERCENT.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY AGAIN DEVELOP ACROSS
PORTIONS OF THE WESTERN TEXAS PANHANDLE ON THURSDAY. FIRE WEATHER
CONCERNS WILL LIKELY RETURN TO MUCH OF THE AREA OVER THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN TEXAS PANHANDLE
THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY AND THURSDAY.

KB

In the hours before

Special weather statement, Mar 31, 5:04 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT TUE MAR 31 2015

TXZ013-014-312245-
CARSON TX-GRAY TX-
504 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CARSON AND
CENTRAL GRAY COUNTIES UNTIL 545 PM CDT...

AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF KINGSMILL...OR 14 MILES SOUTH
OF PAMPA...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEFORS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3552 10084 3534 10072 3528 10106 3538 10111
TIME...MOT...LOC 2205Z 246DEG 13KT 3535 10099

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:40 PM CDTFire Weather WatchAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more13 hr
Mar 31, 5:04 PM CDTSpecial Weather StatementAMAGray41 min
Mar 31, 5:20 PM CDTSpecial Weather StatementAMAGray25 min
Mar 31, 5:22 PM CDTSpecial Weather StatementAMALipscomb23 min
Mar 31, 5:37 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb53 min
Mar 31, 5:39 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler51 min
Mar 31, 5:42 PM CDTSpecial Weather StatementAMARoberts33 min
Mar 31, 6:21 PM CDTSevere Thunderstorm WarningAMALipscomb29 min
Mar 31, 6:26 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Wheeler22 min
Mar 31, 6:28 PM CDTSpecial Weather StatementAMAHemphill47 min
Mar 31, 6:35 PM CDTSpecial Weather StatementAMACollingsworth25 min
Mar 31, 6:47 PM CDTSpecial Weather StatementAMAGray28 min
Mar 31, 6:57 PM CDTSpecial Weather StatementAMACollingsworth48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.